So, it's confession time...
So, here's my question... In the beginning July, I was taken off of all of my bp meds that were supposed to help keep the protein in my blood, and my diuretics, and my potassium due to LOW blood pressure...
I actually stopped taking everything except for my cholesterol meds. No prednisone, no cellcept, nothing.
On the 22nd of this month I went to the dr. and had my blood work done, and the doctor said that everything looked really good...
I didn't tell her I stopped all my meds....
So my question is this: If I stopped all of my meds, and my blood work looks good, (IMPROVING even) does that mean I DON'T have Lupus?
BTW, stopping my meds didn't stop a most of my symptoms, the way I thought it would...
I even stopped taking my thyroid pill and she said THAT looked good! What does this mean???
IT IS REALLY DANGEROUS TO ABRUPTLY STOP PREDNISONE
If you've been on it for any length of time. The reason is that prednisone is a synthetic form of a hormone our bodies produce naturally in the adrenal system. When you start taking prednisone, your adrenal system no longer has to produce these hormones, so your body gradually stops making them for itself. At that point your body is completely dependent on the steroids you are taking. Without a specific blood test called an ACTH it is impossible to know whether your body is making these hormones or not. It can take up to a year for your own adrenal system to start functioning normally after taking prednisone. Which is why all the drug literature tells you that you may need to start taking steroids - even if you've been off them - if you have an illness, surgery, etc.
if you stop taking prednisone abruptly, you may not notice any dramatic symptoms. BUT, AND THIS IS A BIG BUT, even a minor illness like stomach flu, stress, even a severe fright like a near car accident can send you into sudden adrenal failure which if not treated may kill you or permanently damage your organs, Adrenal failure can come on suddenly with little warning, and an ER doc may not be able to diagnose it accurately without knowing your medical history.
I understand the frustration with diagnosis and meds. But please be upfront with your doctor about everything. You would be very upset with any doctor who kept information from you, and I suspect your doctor might feel the same way.
Not trying to scare you here, but please be careful.
DID YOU HAVE A KIDNEY BIOPSY WHEN YOU WERE DIAGNOSED?
Because if you did, it's very reliable for the diagnosis of lupus nephritis, so you were probably diagnosed correctly.
Normally doctors don't diagnose lupus unless you have 4 of the 11 diagnostic criteria, unless you have a kidney biopsy or skin biopsy specific for lupus markers. Three of the 11 strongly suggests lupus but isn't generally enough for a definite diagnosis - because lupus can look like so many other diseases. Even a positive ANA isn't specific for lupus because it occurs in almost all autoimmune diseases and even in some people with no disease at all. Immediate relatives of lupus patients often have high ANA levels also, even when they have no other symptoms. Generally, the higher the ANA titer, the greater the likelihood of lupus, but some rheumatologists don't consider ANA titers significant until they hit the four digit level. Most lupus patients will also test positive for other antibodies as well.
If your doctor is not a rheumatologist, you should probably see one to confirm your diagnosis. If you have doubts about the diagnosis, you should get copies of your medical records and review them, then schedule an appointment with your doc specifically to discuss this issue. Tell the receptionist when you schedule the appointment that you have something important to discuss and ask her to allot extra time for you.
You have to remember that lupus is characterized by periods of flares and remissions, so it's possible your blood work is better because you are going into a remission unrelated to your meds. I personally have found that my blood work seldom correlates with how I actually feel. Sometimes my bloodwork is okay even when I feel lousy, or my bloodwork is really off and I feel relatively okay. So you just can't tell by bloodwork alone.
Lupus is called the great imitator because it looks like so many other things, so it's always possible that you have some other auto-immune disease rather than lupus. that's why it's really important to find a doctor who specializes in autoimmune disorders. It's also important to ask questions and demand explanations. Don't let your doctor intimidate you into minimizing your illness or thinking you're some kind of hypochondriac. They work for you - you don't work for them.
Okay, it's Sunday, so I guess that's my sermon for the day. Hang tough, girl, you will get through this.
SOLESINGER, LUPUS IS LIKE A NEVERENDING CATCH-22 SITUATION
Once of the real catch-22s is sometimes lupus meds, especially prednisone, can trigger a pre-existing or latent condition that wasn't symptomatic before. The thing that comes to mind is fibromyalgia - many lupus patients who never had a problem with it before find that taking prednisone has triggered the onset of fibro, and the more steroids you take, the worse the fibro makes you feel. Unfortunately, once you have developed fibro, just stopping prednisone doesn't make it go away.
Fibro symptoms can include severe fatigue, generalized pain, muscle spasms, trigger points which are extremely painful when touched, headaches , GI upset, dizziness, tingling feelings in hands, etc. If any of this sounds painfully familiar, you may have fibro triggered by the prednisone you took for your lupus. Unfortunately, there are no lab tests for fibromyalgia, but you can ask your doctor to do a trigger point exam.
If you don't want to go back on prednisone, ask your doctor to do a 24 hout acth stimulation test to measure to measure your adrenal function. If it's in a safe range, you may not need the prednisone.
Tapering prednisone needs to be done under a doctor's supervision. if you do start taking it again and decide to stop, you have to wean yourself off it very gradually by reducing the dose a little bit at a time, but no more than a milligram every 5 days or so.
It's always a good idea to have a medic-alert id or card with your medical and drug info on it, especially if you're taking prednisone, chemo or bloodthinners, so if something does happen, an er doc knows what he's dealing with.